Alert archive / Virginia / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 78, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 8, 2007, 3:54 PM EDT for Patrick County, Virginia. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 8, 2007, 3:54 PM EDT (19:54 UTC)
- Expired
- Jun 8, 2007, 5:00 PM EDT
- In force
- 66 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Patrick County, VA
The radar
The Roanoke radar (KFCX), 44 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 4:01 PM EDT | TSTM WND DMG | 4 Sw Stuart, VA | TWO TREES DOWN ON PETERS CREEK ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.9 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1047 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 1144 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 081954 SVRRNK VAC141-082100- /O.NEW.KRNK.SV.W.0078.070608T1954Z-070608T2100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 354 PM EDT FRI JUN 8 2007 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA * UNTIL 500 PM EDT * AT 353 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GROUNDHOG MOUNTAIN...OR ABOUT NEAR ARARAT...AND MOVING EAST AT 10 MPH. A SECOND SEVERE THUNDERSTORM WAS LOCATED JUST WEST OF STUART. THIS STORM WAS ALSO MOVING EAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... GROUNDHOG MOUNTAIN... STUART... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3668 8046 3665 8060 3654 8036 3667 8026 $$ PH
3 follow-up statements
000
WWUS51 KRNK 082010
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
408 PM EDT FRI JUN 8 2007
VAC141-082100-
/O.CON.KRNK.SV.W.0078.000000T0000Z-070608T2100Z/
PATRICK VA-
408 PM EDT FRI JUN 8 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHERN PATRICK COUNTY...
AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR STUART...MOVING EAST AT 20 MPH.
A SECOND THUNDERSTORM IN THE SOUTHWESTERN PARTS OF PATRICK COUNTY...
JUST EAST OF GROUNDHOG MOUNTAIN...STILL HAS THE POTENTIAL FOR
PRODUCING PENNY SIZE HAIL...AND WIND GUSTS IN EXCESS OF 60 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CRITZ.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
LAT...LON 3668 8046 3665 8060 3655 8052 3655 8010
3666 8009
$$
DS000
WWUS51 KRNK 082044
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
444 PM EDT FRI JUN 8 2007
VAC141-082100-
/O.CON.KRNK.SV.W.0078.000000T0000Z-070608T2100Z/
PATRICK VA-
444 PM EDT FRI JUN 8 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHERN PATRICK COUNTY...
AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7
MILES EAST OF ARARAT TO PENNS STORE...OR ALONG A LINE EXTENDING FROM
6 MILES NORTH OF FRANCISCO TO SPENCER...MOVING EAST AT 15 MPH.
THE LINE OF SEVERE THUNDERSTORMS WILL OTHERWISE REMAIN OVER MAINLY
RURAL AREAS OF THE INDICATED COUNTY..
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
LAT...LON 3663 8048 3659 8056 3655 8052 3655 8005
3663 8006
$$
DS000
WWUS51 KRNK 082058
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
457 PM EDT FRI JUN 8 2007
VAC141-082107-
/O.EXP.KRNK.SV.W.0078.000000T0000Z-070608T2100Z/
PATRICK VA-
457 PM EDT FRI JUN 8 2007
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN PATRICK COUNTY
EXPIRES AT 500 PM EDT...
THUNDERSTORMS WITH LOCALLY HEAVY RAIN WILL CONTINUE ACROSS SOUTHERN
PATRICK COUNTY...BUT THE CONCERN FOR SEVERE WEATHER IS ENDING.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3663 8048 3659 8056 3655 8052 3655 8005
3663 8006
$$
DSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:14 PM EDT, 40 minutes earlier.
Area forecast discussion, Jun 8, 3:14 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 314 PM EDT FRI JUN 8 2007 .SYNOPSIS... A COLD FRONT WILL DROP SOUTH ACROSS THE REGION TONIGHT AND SATURDAY. HIGH PRESSURE WILL BUILD SOUTH FROM THE GREAT LAKES ON SUNDAY. && .NEAR TERM /THROUGH TONIGHT/... ISOLATED TSTMS ARE DEVELOPING IN THE VERY WARM AND UNSTABLE AIRMASS ACROSS THE FORECAST AREA WELL AHEAD OF THE COLD FRONT AND ASSOCIATED LINE OF TSTMS IN KY/TN. SO FAR...THESE ISOLATED TSTMS HAVE NOT TAKEN OFF AND COVERAGE MAY REMAIN SCATTERED AT BEST. THE LINE OF TSTMS HAS ACCELERATED MUCH FASTER THAN 12Z MODELS PROGGED...AND LOOKS LIKE IT MAY MOVE INTO FAR WRN SECTIONS AROUND 600 PM. WITH IT MOVING IN THAT EARLY...WE WILL BE NEAR THE PEAK HTG AND THE LINE SHOULD MAKE IT AT LEAST INTO THE REST OF THE MTNS...SO WILL HAVE THE HIGHEST POPS IN THE FAR WEST OF HIGH LIKELY/LOW CATEGORICAL THROUGH MIDNIGHT... TAPERING DOWN SHARPLY INTO LOW CHC OR SLIGHT CHC IN THE PIEDMONT. SHOWERS/TSTMS SHOULD THEN BE TAPERING OFF BY MIDNIGHT WITH LOSS OF HTG AND INSTABILITY. WILL BE ANOTHER WARM AND MUGGY NIGHT WITH THE DRIER AIR BEHIND THE FRONT NOT MOVING IN UNTIL SATURDAY...SO WILL HAVE WARM LOWS IN THE 60S TO AROUND 70. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... WITH LOW LEVEL MOISTURE AND DIFFERENTIAL HEATING INCREASED CLOUD COVER AND POPS FOR SATURDAY. WEST FLOW IN THE WEST WILL HOLD CLOUDS IN THE WESTERN UPSLOPE AREAS. COOLER AIR AT THE MID LEVELS ASSOCIATED WITH THE FRONTAL BOUNDARY MAY BE ENOUGH INSTABILITY TO CREATE SOME CONVECTION. HIGHEST CHANCE IN THE SOUTHEAST PORTION OF CWA. ELECTED TO PUSH SLIGHT CHANCE BACK TO BLUE RIDGE MOUNTAINS. BY LATER SATURDAY NIGHT...MOST CLOUDS WILL DISSIPATE...LEAVING THE AREA WITH SUNSHINE AND WARM END OF THE WEEKEND...WITH LESS HUMID AIR IN PLACE FOR SUNDAY. && .LONG TERM /MONDAY THROUGH FRIDAY/... AN OMEGA BLOCK PROGGED TO DEVELOP EARLY NEXT WEEK...WITH AN UPPER LOW OVER THE NORTHERN ROCKIES AND SECOND OVER THE CANADIAN MARITIMES. STALLED FRONTAL BNDRY WILL LINGER NEAR THE GULF COAST WITH EASTERLY FLOW TO ITS NORTH ON MONDAY AND TUESDAY. EXPECT ONLY A SLIGHT CHANCE OF THUNDERSTORMS MAINLY IN THE MOUNTAINS. FRONTAL BOUNDARY LIFTING NORTH WEDNESDAY INTO FRIDAY. FOR MEDIUM RANGE FOLLOWED HPCGUIDE WHICH WAS A BLEND ECMWF AND NCEP ENS MEAN. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... WILL HAVE ENOUGH HEATING THIS AFTERNOON FOR ISOLD TO SCT TSTMS TO DEVELOP ACROSS THE AREA LATE IN THE AFTERNOON...AND INTO EARLY EVENING. MEANWHILE...A COLD FRONT WILL MOVE THROUGH THE OHIO VALLEY ON FRIDAY WITH ORGANIZED CONVECTION AHEAD OF IT THAT MAY MOVE INTO BLF AND LWB FRIDAY EVENING. I HAVE COVERED THE ISOLD-SCT LATE AFT/EARLY EVE BY ADDING A PERIOD OF PREVAILING AT BLF AND LWB WHERE THERE WILL BE BETTER COVERAGE...AND THEN JUST ADDING APERIOD WITH VCNTY TSTMS AT ROA...LYH AND DAN. ANY TSTMS THAT DEVELOP WILL BE STRONG...AND MAY BRING WIND GUSTS >40 MPH AND/OR HAIL. AT THIS TIME...I HAVE NOT PUT IN ANYTHING FOR A POSSIBLE LINE MAKING IT INTO THE BLF AND LWB AREAS AS ALL MODELS WEAKEN THE LINE BEFORE IT GETS THAT FAR EAST. WITH A NW FLOW AND PLENTY OF LOW LEVEL MOISTURE...LWB AND ESPECIALLY BLF ARE LIKELY TO DROP TO MVFR AND POSSIBLY IFR OVERNIGHT. LOWER CEILINGS COULD LAST INTO THE MORNING IN SE WV. THE DRIER AIR BEHIND THE FRONT IS SLOW TO CLEAR OUT THE PIEDMONT AREAS SATURDAY...THERE MAY BE ENOUGH INSTABILITY FOR POP- UP TSTORMS AT ROA...LYH AND ESPECIALLY DAN. WITH HIGH PRESSURE IN THE REGION FROM SATURDAY NIGHT THROUGH TUESDAY...MVFR CONDITIONS POSSIBLE OVERNIGHT IN THE MOUNTAIN VALLEYS AND VFR CONDITIONS FOR ALL DURING THE DAY. && .CLIMATE... BLUEFIELD REACHED 88 DEGREES...AND BROKE THEIR RECORD HIGH FOR THE DATE. THE OLD RECORD WAS 86 SET IN 1984 BLUEFIELD AND DANVILLE WILL LIKELY KEEP THEIR HIGH MINIMUMS TEMPERATURE RECORDS FROM OVERNIGHT AS THEY WILL PROBABLY NOT DROP BELOW 71 BEFORE MIDNIGHT UNLESS A THUNDERSTORM WITH HEAVY RAIN DOES IT. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JJ/KK/KM NEAR TERM...JJ SHORT TERM...KK LONG TERM...KK AVIATION...JJ CLIMATE...
Hazardous weather outlook, Jun 8, 12:42 PM EDT, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1242 PM EDT FRI JUN 8 2007 VAZ007-009-WVZ042-043-045-091645- TAZEWELL-SMYTH-MERCER-SUMMERS-GREENBRIER- 1242 PM EDT FRI JUN 8 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON. A FEW OF THESE STORMS MAY PRODUCE LARGE HAIL OR DAMAGING WINDS. MEANWHILE...A LINE OF THUNDERSTORMS AHEAD OF A COLD FRONT...WILL APPROACH THE AREA DURING THE EARLY EVENING TODAY. THESE STORMS MAY BE SEVERE...DAMAGING WINDS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BY EARLY EVENING. NCZ001>003-018-019-VAZ010>020-022>024-032>035-WVZ044-091645- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-MONROE- 1242 PM EDT FRI JUN 8 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND CONTINUE INTO THE EARLY EVENING. A FEW OF THESE STORMS MAY PRODUCE LARGE HAIL OR DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BY EARLY EVENING. NCZ004>006-020-VAZ043>047-058-059-091645- STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 1242 PM EDT FRI JUN 8 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY EARLY EVENING. ANY STORMS THAT DEVELOP MAY PRODUCE LARGE HAIL OR DAMAGING WINDS. IN ADDITION...A VERY WARM AND HUMID AIRMASS WILL BE OVER THE REGION THIS AFTERNOON AHEAD OF A COLD FRONT THAT IS EXPECTED TO MOVE THROUGH LATE TONIGHT OR EARLY SATURDAY. HEAT INDEX VALUES MAY PUSH JUST ABOVE 100 DEGREES AT TIMES DURING THE AFTERNOON. SOMEWHAT COOLER TEMPERATURES ARE FORECAST FOR THE REMAINDER OF THE WEEKEND. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jun 8, 3:46 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 346 PM EDT FRI JUN 8 2007 VAZ016-032-082045- PATRICK VA-CARROLL VA- 346 PM EDT FRI JUN 8 2007 ...THUNDERSTORMS MOVING THROUGH SOUTHEAST CARROLL AND PATRICK COUNTIES... AT 344 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES NORTHWEST OF ARARAT...OR ABOUT OVER GROUNDHOG MOUNTAIN...MOVING EAST AT 10 MPH. A SECOND STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF STUART...AND MOVING EAST AT 10 MPH. THESE STORMS WILL BRING RAINFALL RATES OVER 1 INCH PER HOUR WHICH MAY CAUSE FLOODING OF LOW LYING AREAS AS WELL SMALL HAIL AND LIGHTNING. THOSE AREAS NEAR ARARAT AND STUART ARE IN THE PATH OF THIS STORM. FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT HTTP://WEATHER.GOV. PH
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 3:59 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry | 39 min |
| Jun 8, 6:05 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 55 min |
| Jun 8, 7:22 PM EDT | Severe Thunderstorm Warning | RNK | Bath | 53 min |
| Jun 8, 7:27 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 45 min |
| Jun 8, 7:49 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 38 min |
| Jun 8, 7:56 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, City of Lynchburg | 64 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.